Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Neurosci. 2011 Jul;18(7):997-8. doi: 10.1016/j.jocn.2010.12.011. Epub 2011 May 11.

Transient increases in anti-aquaporin-4 antibody titers following rituximab treatment in neuromyelitis optica, in association with elevated serum BAFF levels.

Author information

  • 1Department of Neurology, Tohoku University School of Medicine, 1-1 Seiryo-machi, Aoba-ku, Sendai 980-8574, Japan. nakashima@em.neurol.med.tohoku.ac.jp

Abstract

Rituximab is increasingly used for prevention of relapses of neuromyelitis optica (NMO), a condition that is highly associated with serum anti-aquaporin-4 (AQP4) antibodies. However, B-cell depletion also induces systemic B-cell activating factor (BAFF), which may promote antibody production. We collected serial serum samples from a total of seven patients with NMO prior to, and following, treatment with rituximab. The samples were analyzed for anti-AQP4 antibody titer using a cell-based assay and serum BAFF levels were measured on available samples by standard enzyme-linked immunosorbent assay. Anti-AQP4 antibody levels decreased after 4 weeks to 12 weeks from the first injection of rituximab, but they increased transiently in several patients at 2 weeks after the first injection, in association with a parallel increase in serum BAFF levels. Although anti-AQP4 antibodies appear to decrease overall following rituximab treatment, our findings raise concern over the potential for an early BAFF-mediated worsening of patients with NMO receiving rituximab.

Copyright © 2011 Elsevier Ltd. All rights reserved.

PMID:
21565508
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk